Medical Malpractice: Hospital Pain Management and Death from Excess Narcotics. Buchanan & Buchanan.

Have a question?
free case evaluation

Medical Malpractice: Hospital Pain Management and Death from Excess Narcotics

November 8, 2013

Introduction

Ina, a 67-year-old woman, went to an outpatient center to have a common surgery to improve knee function. Michelle, a young mother, went to the emergency room with headaches. Dan, a father of four, fell through a floor at work and needed minor ankle surgery. Though their medical needs were routine, Ina, Michelle, and Dan all died in a hospital or outpatient center shortly after healthcare professionals sent them home. None died from a natural cause or a surgical complication or medical conditions for which they sought treatment- all three died from excess medication given to them by healthcare professionals.

No doctor, nurse, or hospital staff ever disclosed the medication negligence to the patient, family, medical examiner, or a patient-safety official. They concealed the negligence; almost all healthcare people do.

Narcotic-related hospital and outpatient center deaths are a growing problem across the United States. A patient may go to the hospital or outpatient center for a routine procedure or to an emergency department with pain. The healthcare staff often gives pain medication, but then fails to properly monitor the amount, accumulation, or frequency of dosages. Failing to closely monitor a patient receiving pain medication dramatically increases risk of serious injury or death. Close monitoring is imperative because narcotics (also known as opioids) can accumulate in the patient’s system over time and quickly rise to toxic levels. Too often the healthcare staff has a myopic focus on controlling the patient’s pain and miss the warning signs of excess narcotic from repeated drug administration.

The United States Food and Drug Administration identifies warning signs that can indicate a patient has excess narcotic in his or her system: respiratory depression (slow and shallow breathing), drowsiness progressing to stupor (diminished responsiveness) or coma, cold or clammy skin, constricted or dilated pupils, bradycardia (unusually slow heart rate), or hypotension (abnormally low blood pressure). Excess narcotic levels can also cause apnea (temporary absence of breathing), full respiratory arrest (breathing stops), circulatory collapse (circulatory system fails to maintain sufficient flow of oxygenated-blood to tissues), cardiac arrest (heart stops), or death. When warning signs start, healthcare staff must act immediately to protect the patient. They should start supplemental oxygen to increase blood-oxygen levels, and give activated charcoal (if the excess was from pills) or naloxone, e.g., Narcan (if the excess was intravenously infused) to reverse the narcotic. Most important, the healthcare providers must ensure the patient has an open airway, and must stimulate breathing or breathe mechanically for the patient.

Dilaudid and Methadone

Hydromorphone (called Dilaudid) and methadone are two common narcotics that hospitals and outpatient centers use to manage pain; these drugs however are potentially lethal when even a little too much is given.

Dilaudid is a strong pain medicine: it is 7 to 8 times stronger than morphine. Dilaudid is administered orally by pill or infused as a liquid into a blood vessel. For this powerful narcotic, many hospitals or outpatient centers suggest administering a low initial dose-0.5 to 1 mg for patients under the age of 70, and 0.25 to 0.5 mg for patients older than 70. To be safe, medical professionals must start with a low dose and gradually increase the dose until reaching the desired effect (called “titration”). The medical professionals must also check the patient within 30 minutes of each dosage to take and document vitals, assess whether the drug has achieved the desired response, and ensure the patient is not suffering a dangerous side effect.

Methadone historically was a medication used to wean drug addicts from heroin. However in recent years more medical professionals are using methadone for long-term pain relief. Methadone poses a high risk for accidental overdose because its half-life (the time required for half the amount to decrease naturally) outlasts its ability to relieve pain. In other words, the drug may no longer relieve pain but has not fully left the body. Consequently, a medical professional might give repeated doses of methadone to relieve the patient’s pain without realizing the drug is accumulating to a dangerous level. Methadone is also a long-acting depressant-it can reduce breathing for 36 to 48 hours after the last dose. Because Methadone is so potent, it should only be used in exceptional cases, and even then only by a doctor specializing in pain management. Maximum safe dosage for methadone is 2.5 to 10 mg every 8 to 12 hours. Some doctors also prescribe methadone with other pain medications, and must determine impact of combining medications before doing so.

Mismanaging Potent Medication to Relieve Pain

After Ina’s outpatient procedure, the outpatient center’s staff gave her 10 mg of morphine (also a narcotic) and 2 mg of Dilaudid within one hour. Ina displayed classic warning signs of excess narcotics. Her husband was very concerned and questioned the nurse about the safety of sending Ina home. The nurse said Ina was fine and sent her home only 90 minutes after the last dose of Dilaudid. She died at home, resting in her own bed, because of the excess pain medication nurses had given.

The hospital staff treated Michelle’s headaches by giving 30 mg of Dilaudid over 30 and ½ hours. They continued to give more narcotic though it was not relieving her pain. Michelle died from excess narcotic in a hospital bed in the middle of the night only three hours after the last dose.

Dan’s minor ankle surgery was a success. While in the hospital, the staff gave him morphine, meperidine (also a narcotic, and called Demerol), and Dilaudid to control his pain. The hospital released him home the same day as surgery and his doctor prescribed methadone to manage pain at home. Dan followed the doctor’s order and took 10 mg every 4 hours. He died 3 days later from the gradual accumulation of methadone levels in his body.

Ina, Michelle, and Dan were all physically-fit and healthy when they went to the hospital or outpatient center for what should have been uneventful visits. Each medical visit ended in tragedy. Though our law firm could not undo the tragic results, we were able to help the families and secure justice by holding the healthcare providers accountable. Hospitals and outpatient centers are supposed to heal-or at least do no harm; but occasionally they fail to do their jobs correctly. When that occurs, they are legally responsible and should reimburse the harms and losses they cause.

Perhaps these tragedies sound familiar to you. If your loved one recently died after routine surgery, low-risk surgery, or soon after being admitted to a hospital for pain management, he or she may have died from a healthcare provider’s use of excess narcotic. If you suspect a loved one was harmed by a medical professional, you must act quickly. Michigan law does a poor job protecting people injured by medical professionals and any delay in seeking legal help can cause losing your rights. Contact us or another experienced medical malpractice attorney right away.

At Buchanan & Buchanan, our combined legal-medical team has decades of experience handling medical malpractice cases, including deaths caused by healthcare professionals giving excess narcotic. We also have medical professionals on staff to talk with you and review your claim. We quickly and efficiently assess the medical facts and take immediate action to protect your rights.

Contact Us
Michigan Injury Law Firm
Buchanan & Buchanan, P.L.C.
Tel: 616.458.2464
Toll: 1.800.272.4080
Fax: 616.458.0608
Email: mail@buchananfirm.com
Buchanan & Buchanan, P.L.C.
171 Monroe Ave. N.W. Suite 750
Grand Rapids, MI 49503
voice: (616) 458.2464
toll free: 1-800-272-4080
fax: (616) 458.0608
email: mail@buchananfirm.com